Alert archive / Florida / Special Weather Statements in 2020
Special Weather Statement, NWS Miami, FL
NWS Miami, FL issued this special weather statement at May 24, 2020, 4:21 PM EDT for Miami-Dade County, Florida. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2020, 4:21 PM EDT (20:21 UTC)
- Expired
- May 24, 2020, 4:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Miami, FL
County Miami-Dade County, FL
The radar
The Miami radar (KAMX), 28 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 8.4 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 251 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 657 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
607 WWUS82 KMFL 242021 SPSMFL Special Weather Statement National Weather Service Miami FL 421 PM EDT Sun May 24 2020 FLZ073-174-242045- Far South Miami-Dade County FL-Inland Miami-Dade County FL- 421 PM EDT Sun May 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MIAMI-DADE COUNTY UNTIL 445 PM EDT... * At 421 PM EDT, National Weather Service meteorologists were tracking a gusty shower over Everglades National Park, or 9 miles south of Homestead General Airport, moving northwest at 25 mph. * Winds in excess of 45 mph and funnel clouds possible with this shower. * Locations impacted include... Homestead, Homestead General Airport, The Redland, Florida City, Everglades National Park, Royal Palm Ranger and Pa-Hay- Okee Overlook. PRECAUTIONARY/PREPAREDNESS ACTIONS... Funnel clouds occasionally touch down and produce tornadoes or waterspouts. Move indoors and stay away from windows. To report severe weather, contact your nearest law enforcement agency. You can also share your report with NWS Miami on Facebook and Twitter. && LAT...LON 2534 8046 2529 8056 2542 8081 2557 8051 TIME...MOT...LOC 2021Z 142DEG 22KT 2537 8058 $$ Weinman
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at May 24, 3:09 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, May 24, 3:09 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Miami FL
309 PM EDT Sun May 24 2020
...Flooding Risk Increases Tonight into Memorial Day...
.Short Term...
This Afternoon through Monday...
Mid-level troughing will slowly lift poleward from the southern Gulf
of Mexico/western Caribbean Sea into the Gulf coast states. Large-
scale forcing for ascent will be plentiful, with increased
differential cyclonic vorticity advection and jet-level diffluence
present across the region. Recent model solutions have trended
stronger with the associated mass fluxes, with surface low
development possible over the northeast Gulf of Mexico by Monday.
Deep moisture of tropical origin was advecting into the area ahead
of the upper trough, and this is evident via the 24.12z MFL
sounding, showing moist adiabatic lapse rates and a precipitable
water value of 2.2 inches. Model time-height relative humidity
forecasts suggest near total tropospheric saturation will continue
through the short-term period. Additional precipitation related
model fields suggest a very deep warm cloud layer is present, with
low-level moisture convergence maximized across the area. All of
this points towards high precipitation efficiency and continued
hydrology related concerns. In fact, rainfall on the order of 1-4
inches this morning (east coast metro ares) and 2-4 inches yesterday
(Naples metro) is simply priming the pump for more meaningful
impacts associated with future bouts of heavy rainfall.
One important signal among the deterministic guidance is an increase
in the projected QPF. Among the deterministic guidance the 24.00
ECMWF is a noted outlier, but even taking this out of the equation,
our Model Certainty tool (which compares all of the available
guidance) suggests greater than 75% probabilities for seeing more
than 3 inches of rainfall across most of the east coast through
Monday evening. For this reason, we expanded the Flood Watch into
Palm Beach County. Forecast rain totals were also increased into
the 3 to 6 inch range across the east coast metro areas. Isolated
totals in convective training could exceed 8 inches, and Flash
Flooding will be an increasing concern later tonight into Memorial
Day.
As for timing, ongoing bands of showers and isolated thunderstorms
will continue moving slowly north across the area this afternoon,
with locally heavy rain amounts (2+ inch rates per hour) possible.
Thereafter a lull may occur early this evening. As the trough
pushes closer and dynamics increase a renewed round of showers and
embedded thunderstorms should occur initially across southern
portions of the area later tonight, before spreading across the
remainder of the area into at least Monday morning.
There is a reasonable worst case scenario for impactful flash
flooding later tonight into Monday, with the greatest risk apparent
along the I-94 corridor. Please keep up with forecast updates,
and remember to never drive into water of unknown depth. Turn
around, don't drown!
A secondary concern is the risk for severe weather in the short term
period. As the trough approaches later this evening into tomorrow a
corresponding increase in effective bulk shear is anticipated, with
a backed low-level profile. Several shallow super cellular
structures were already observed today with much weaker shear
profiles at the time. Therefore there is increased concern for
brief tornadoes tonight into tomorrow, especially across coastal
areas and over southern Miami-Dade and Mainland Monroe Counties.
Below normal temperatures are anticipated given widespread cloud
cover and rainfall.
.Long Term...
Monday night through Saturday night...
Both the GFS and ECMWF show a different, but similar pattern for
Monday night. They both show a cutoff 500mb low to the west. How
far west depends on the model. The GFS is further west, with the
low over the High Plains of Texas, with a large shortwave moving
past the CWA Monday night. There is also a 500mb ridge , with its
axis to our east, putting South Florida on the west side of the
ridge, which may help to enhance any convection that occurs. It
also shows a weak to moderate Bermuda high at the surface.
The ECMWF shows a 500mb trough over the High Plains, but cuts it
off over east Texas, near the Louisiana border. It also shows a
large shortwave moving across South Florida, with a 500mb ridge
to the east. The surface also has a Bermuda high set in.
So, there are some differences, but they are similar enough to
have some higher confidence in the forecast. Both models keep the
area wet Monday night, with the heaviest of the rain moving away
from the area overnight.
The ECMWF and GFS really just stall the pattern through the end
of the week, with repeated periods of showers and possibly
thunderstorms, with a few drier periods as well.
By the weekend, a strong 500mb trough near the Hudson Bay moves
across, with an associated surface low pressure system, and picks
up the cutoff low and absorbs it into its flow, and pushing a cold
front south, into at least Central Florida. The ECMWF does show
the front may try to push south, through the area, but the GFS
stalls it over Central Florida, which is much more typical this
time of year. Either way, it keeps showers and thunderstorms in
the forecast through Saturday night.
&&
.Marine...
Cautionary conditions are expected for the Atlantic waters this
weekend as generally moderate breezes prevail. However occasional
fresh wind surges are possible, especially over the outer waters.
Conditions nearing Small Craft Advisory levels are possible.
Thunderstorms are expected through Memorial Day, with lighting,
locally hazardous winds and seas, and waterspouts are all possible.
&&
.Aviation...
The winds will remain easterly through tonight with speeds of 10
to 15 knots over all of the TAF sites. There will be off an on
showers this afternoon before an increase in coverage tonight.
The could even be a thunderstorm or two especially tonight, but
the coverage should be few and far between to put into the TAF
sites at this time. Therefore, VCSH until 00Z then SHRA after 00Z
through tonight. Ceiling and VIS should also fall into MVFR
conditions and could even go into IFR conditions.
&&
.Beach Forecast...
A high risk for rip currents exists for the Atlantic beaches
through Memorial Day. Rain and a few thunderstorms are likely,
with a few stronger storms possible.
&&
.Preliminary Point Temps/PoPs...
West Palm Beach 75 81 74 86 / 80 100 70 80
Fort Lauderdale 76 82 76 86 / 80 90 70 70
Miami 75 82 76 86 / 90 100 80 70
Naples 72 82 74 86 / 80 90 80 60
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Monday evening for FLZ067>075-168-172>174.
High Rip Current Risk through Monday evening for FLZ168-172-173.
AM...None.
GM...None.
&&
Short Term/Beaches/Marine...SPM
Aviation...BNB
Long Term...13Hazardous weather outlook, May 24, 12:53 PM EDT, 3 hours 28 minutes before
Hazardous Weather Outlook for South Florida National Weather Service Miami FL 1253 PM EDT Sun May 24 2020 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 250500- Lake Okeechobee-Biscayne Bay- Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM- Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM- Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM- Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM excluding the territorial waters of Bahamas-Glades-Hendry- Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier- Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade- Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami- Dade-Far South Miami-Dade- Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM- Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM- Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM- 1253 PM EDT Sun May 24 2020 ...Flooding and Severe Storms Possible Through Memorial Day... ...High Rip Current Risk Atlantic Coast... This hazardous weather outlook is for South Florida. .DAY ONE...THIS AFTERNOON AND TONIGHT Flooding: Torrential rainfall may be possible in the strongest storms, which will lead to possible flooding of poor drainage areas, small streams, creeks, and canals. A Flood Watch is in effect for much of the area. Rip Currents: There is a high risk of rip currents along the Atlantic beaches. Thunderstorms: A few strong storms are possible with gusty winds and lightning. An isolated severe storm could also occur, with a brief tornado possible. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Flooding is possible through at least Memorial Day, especially for the east coast and gulf coast metro areas. Thunderstorms are possible through early next week. Gusty winds, frequent lightning, waterspouts, and a brief tornado are possible. The threat of rip currents for the Atlantic beaches will continue through Memorial Day as winds stay out of the east. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for rainfall or flood reports later today and tonight. For more information...visit the National Weather Service in Miami website at www.weather.gov/miami.
In the hours before
Special weather statement, May 24, 11:55 AM EDT, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Miami FL
1155 AM EDT Sun May 24 2020
FLZ073-074-173-241645-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
1155 AM EDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE COUNTY UNTIL
1245 PM EDT...
* At 1155 AM EDT, Doppler radar was tracking a gusty shower 7 miles
south of Key Biscayne, moving northwest at 20 mph.
* Winds in excess of 45 mph and funnel clouds possible with this
shower.
* Locations impacted include...
Miami, Hialeah, Miami Beach, Coral Gables, Key Biscayne, South
Miami, Black Point, Virginia Key, Kendall, The Redland, Doral,
Miami Lakes, Hialeah Gardens, Pinecrest, Opa-Locka, Miami Springs,
Sweetwater, West Miami, Medley and Westchester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this shower, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.
&&
LAT...LON 2564 8008 2560 8013 2555 8010 2546 8016
2559 8055 2577 8048 2593 8032 2572 8006
TIME...MOT...LOC 1555Z 120DEG 19KT 2561 8019
SPMSpecial weather statement, May 24, 1:06 PM EDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Miami FL
106 PM EDT Sun May 24 2020
FLZ067-068-168-241800-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
106 PM EDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PALM BEACH COUNTY
UNTIL 200 PM EDT...
* At 106 PM EDT, National Weather Service meteorologists were
tracking a gusty shower over Tequesta, moving northwest at 20 mph.
* Winds in excess of 45 mph and funnel clouds possible with this
shower.
* Locations impacted include...
West Palm Beach, Jupiter, Palm Beach Gardens, Riviera Beach,
Tequesta, Juno Beach, North Palm Beach, Lake Park, North County
Airport, Juno Ridge, The Acreage, Mangonia Park, Fau North Campus,
Philo Farms, Limestone Creek, Caloosa and Jupiter Farms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.
&&
LAT...LON 2681 8003 2675 8009 2688 8052 2696 8043
2696 8014 2697 8014 2697 8003
TIME...MOT...LOC 1706Z 123DEG 18KT 2695 8008
WeinmanSpecial weather statement, May 24, 2:26 PM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Miami FL
226 PM EDT Sun May 24 2020
FLZ075-173-174-241915-
Mainland Monroe FL-Far South Miami-Dade County FL-
Coastal Miami Dade County FL-
226 PM EDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MAINLAND MONROE AND
SOUTHERN MIAMI-DADE COUNTIES UNTIL 315 PM EDT...
* At 225 PM EDT, National Weather Service meteorologists were
tracking a gusty shower 12 miles northwest of Rock Harbor, or 12
miles west of Key Largo, moving northwest at 20 mph.
* Winds in excess of 45 mph possible with this shower.
* Locations impacted include...
Everglades National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Although typically weak and short lived, a landfalling waterspout can
cause property damage and serious injury.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.
&&
LAT...LON 2515 8077 2518 8080 2516 8090 2525 8098
2540 8045 2527 8040 2520 8050 2521 8057
2523 8053 2523 8052 2524 8054 2523 8054
2524 8055 2524 8057 2516 8065 2516 8068
2514 8078
TIME...MOT...LOC 1825Z 147DEG 16KT 2515 8064
WeinmanSpecial weather statement, May 24, 4:21 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Miami FL 421 PM EDT Sun May 24 2020 FLZ073-174-242045- Far South Miami-Dade County FL-Inland Miami-Dade County FL- 421 PM EDT Sun May 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MIAMI-DADE COUNTY UNTIL 445 PM EDT... * At 421 PM EDT, National Weather Service meteorologists were tracking a gusty shower over Everglades National Park, or 9 miles south of Homestead General Airport, moving northwest at 25 mph. * Winds in excess of 45 mph and funnel clouds possible with this shower. * Locations impacted include... Homestead, Homestead General Airport, The Redland, Florida City, Everglades National Park, Royal Palm Ranger and Pa-Hay- Okee Overlook. PRECAUTIONARY/PREPAREDNESS ACTIONS... Funnel clouds occasionally touch down and produce tornadoes or waterspouts. Move indoors and stay away from windows. To report severe weather, contact your nearest law enforcement agency. You can also share your report with NWS Miami on Facebook and Twitter. && LAT...LON 2534 8046 2529 8056 2542 8081 2557 8051 TIME...MOT...LOC 2021Z 142DEG 22KT 2537 8058 Weinman
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 3:30 AM EDT | Flood Watch | MFL | Broward, Collier, Miami-Dade, Monroe, Palm Beach | 65 hr |
| May 24, 6:32 AM EDT | Special Marine Warning | MFL | 43 min | |
| May 24, 6:59 AM EDT | Special Weather Statement | MFL | Miami-Dade | 46 min |
| May 24, 7:11 AM EDT | Special Marine Warning | MFL | 19 min | |
| May 24, 7:29 AM EDT | Special Marine Warning | MFL | 91 min | |
| May 24, 7:31 AM EDT | Special Weather Statement | MFL | Miami-Dade | 44 min |
| May 24, 8:10 AM EDT | Special Weather Statement | MFL | Miami-Dade | 50 min |
| May 24, 8:15 AM EDT | Special Weather Statement | MFL | Broward | 45 min |
| May 24, 8:36 AM EDT | Special Weather Statement | MFL | Broward | 39 min |
| May 24, 9:07 AM EDT | Special Weather Statement | MFL | Broward | 68 min |
| May 24, 9:32 AM EDT | Areal Flood Advisory | MFL | Miami-Dade | 3 hr |
| May 24, 9:44 AM EDT | Areal Flood Advisory | MFL | Broward, Miami-Dade | 3 hr |
| May 24, 9:54 AM EDT | Special Marine Warning | MFL | 2 hr | |
| May 24, 9:56 AM EDT | Special Weather Statement | MFL | Broward | 64 min |
| May 24, 11:27 AM EDT | Areal Flood Advisory | MFL | Miami-Dade | 63 min |
| May 24, 11:43 AM EDT | Areal Flood Advisory | MFL | Palm Beach | 3 hr |
| May 24, 11:51 AM EDT | Special Marine Warning | MFL | 114 min | |
| May 24, 11:55 AM EDT | Special Weather Statement | MFL | Miami-Dade | 50 min |
| May 24, 12:28 PM EDT | Areal Flood Advisory | MFL | Broward, Miami-Dade | 3 hr |
| May 24, 1:06 PM EDT | Special Weather Statement | MFL | Martin | 54 min |
| May 24, 2:26 PM EDT | Special Weather Statement | MFL | Miami-Dade | 49 min |
| May 24, 3:02 PM EDT | Special Marine Warning | MFL | 43 min | |
| May 24, 3:16 PM EDT | Small Craft Advisory | MFL | 41 hr | |
| May 24, 4:58 PM EDT | Special Weather Statement | MFL | Hendry | 47 min |
| May 24, 5:41 PM EDT | Special Weather Statement | MFL | Hendry | 49 min |
Nearby
Special Weather Statements in Florida, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.